Niacin Grapefruit Interaction

pink grapefruit halfAlthough it doesn’t have anything to do with popularity (except for you can only be popular if you’re alive), I feel that I should write about niacin grapefruit interaction because when I had a severe reaction, I couldn’t find anything on the internet about the topic. I’m not a doctor or a scientist. This article just explains my experience with a niacin grapefruit interaction. Let’s just say it wasn’t fun.

The other day I took a gram (1000mg) of non-prescription niacin (Vitamin B3). I don’t take this vitamin regularly, but I was congested and niacin helps loosen mucus for me. I was a little flushed and had the usual niacin related side effects. They aren’t terribly fun, but I’d dealt with them before.

About an hour later, I ate an entire grapefruit. It was a fairly large one. That started what I can only surmise was a bad niacin grapefruit interaction. I started to get what I thought was the chills. In reality, it was my muscles shaking. I walked down the stairs and was shaking so badly I could barely stay upright. My muscle spasms were so extreme that I was becoming nearly rigid. I talked to my dad who is an EMT and told him what was wrong. By that point, I was getting a little short of breath and could hardly talk. I stood still while he took my pulse, but my entire body was shaking.

My heart was at around 80 beats per minute. While not objectively bad, my usual pulse is close to fifty. I was also beginning to panic slightly because I just could not stop shaking no matter what I tried.

I induced vomiting, then drank lots and lots of water. The shaking slowed down considerably. After a hot bath, lots more water, and a couple hours of waiting, my muscles had largely returned to normal. The niacin grapefruit interaction seemed to have ended. I felt generally bad for a couple of days afterwards too.

If you’re wondering whether you should eat grapefruit or grapefruit juice while taking a niacin supplement, my advice is don’t do it. I can’t prove it was a niacin grapefruit interaction which caused my symptoms. But, given that grapefruit interacts with numerous medicines, it seems to be the case. Although everyone reacts differently, my experience was absolutely horrible. I worried that the reaction would put me in the hospital or even kill me. If you’re taking niacin of any kind, avoid the grapefruit.

About Jonathan Bennett

Jonathan Bennett is a writer, speaker, dating expert, and business owner. His articles have been viewed millions of times, and he has been featured in a variety of publications, including the Wall Street Journal.

Comments

  1. I have been taking niacin 500 mg for about 3 months now and except for the first week with the usual upper body flush, there have been no other reactions. However, during those three months I had a couple of extreme flushes (whole body feels like a sunburn). I am in the middle of one right now and it is VERY unpleasant. I believe all three have been due to my drinking a small glass of grapefruit juice. The juice was taken about 4 hours after the niacin when it caused the reaction. My pulse is also rapid at 80 when it is usually about 57. I am almost positive it is the grapefruit.

  2. An 8 oz serving of Grapefruit juice contains about 0.5mg of Niacin. To put that into perspective, if you normally take 500mg, it would be like taking 500.5mg. Insignificant. However, I had the reaction once too. I had forgotten I had taken the Niacin and took another.
    It could be that you are borderline for yourself at 500. If so, try taking 81mg of aspirin with it. This tends to reduce the chances of the side effect. Of course, what works for some may not with others.

  3. A. Gewoina says:

    My understanding is that grapefruit especially, but all citrus fruits interact with statin drugs. Since niacin also acts like a statin drug, staying away from citrus fruits is probably a good preventative measure

  4. Ended up in the ER after grapefruit and 500mg of niacin. Face swollen, hives from head to toe, extreme nausea, and uncontrollable body shakes. Don’t mess with no flush Niacin. Do your research, and talk to you doctor first. It’s powerful stuff.

  5. Pumpkin Eater says:

    Holy crap I just googled niacin and grapefruit reaction and came to this article. About 2 hours ago I ate a grapefruit then 1/2 to 1hr later took niacin…..within 5 min I could feel the flush coming on but the hardest I have ever felt it. I felt very overwhelmed for an hour or so then I started to feel very woozy so I drank a 1/2 gal of water, I feel much better now but still a little off…I agree DONT MIX the 2. it’s not fun at all. I would also like to add that Shortly into the flush I had a horrible pain in my stomach for a few minutes, kinda wanted to puke, kinda wanted to defecate…I hope no one experiences what I just went through even though it doesnt sound as bad as others have.

  6. I don’t take a large amount of niacin, because of the flushing, but me and my wife experienced a bad reaction when we took it with grapefruit. We couldn’t figure what was causing it. She suggested the grapefruit, so I went to the internet and found your article. Thanks! We will avoid the two together. It isn’t fun.

  7. Thank you for posting this, I had started flushing after taking niacin and having ate a grapefruit earlier. Searched the internet and found this site…thank you now I know what my problem is…..now I have began the increase of water. I won’t do this again.

  8. Another grapefruit eater says:

    Count me in. So glad to come across this. Easily the worst self induced supplement experience yet.

Leave a Reply